New York, 2017

Flooding in New York, January 12 to 21, 2017

January 12 to 21, 2017 · NWS BUF · 6 events in 4 counties and zones

A slow moving frontal boundary and area of low pressure moved across the region and brought several rounds of rain totaling over an inch. The rainfall, mild temperatures, and moist dew points melted virtually all of the snowpack from the previous snows across the Southern Tier.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A slow moving frontal boundary and area of low pressure moved across the region and brought several rounds of rain totaling over an inch. The rainfall, mild temperatures, and moist dew points melted virtually all of the snowpack from the previous snows across the Southern Tier. This sent the nearly two to four inches of water that was locked up in that snowpack into area creeks and rivers. Flood stage was reached at Olean and Salamanca on the Allegheny River, Falconer on the Chadakoin River, Gowanda on Cattaraugus Creek, and Wellsville and Portageville on the Genesee River. This flooding occurred during the next couple days following the rain and snow melt, on January 12-13th. There was also widespread areal flooding across the Western Southern Tier, with numerous road closures near Jamestown. There was also flooding along rivers and creeks without forecast points in these areas. Flooding was in the minor flood stage category; however Salamanca crested just a few inches short of moderate flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 12, 1:21 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 12, 1:21 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
121 PM EST Thu Jan 12 2017

.SYNOPSIS...
A slow moving front and wave of low pressure will bring widespread
rain today, with a few leftover light snow showers possible east of
the lakes tonight as colder air moves back into the region. Colder
air will last through the weekend before more well above normal
temperatures arrive next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A frontal zone stalled across the region with a robust shortwave set
to track across western and North Central NY this afternoon will
bring widespread rainfall and even some rumbles of thunder. The
continued concern is flooding across western NY and the western
Southern Tier. MRMS rainfall estimates across the western Southern
Tier from this mornings stalled band of rainfall, is around an inch
from about Frewsburg to Allegany State Park to near Belmont. With
more rainfall set to cross the region this afternoon, along with
warm temperatures still in place to melt snowpack, flooding will
remain a concern today and tonight.

As this strong shortwave cross the region, the synoptic scale lift
generated by a shortwave will bring widespread rain across the
entire region. This will bring roughly another half inch of rain to
the area. Also expect some rumbles of thunder with this shortwave as
it has been producing lightning across Northern Indiana to western
Lake Erie this morning. BUFKIT profiles across the Lake Plains in
western NY suggest an elevated layer of CAPE.

Warm temperatures this morning will give way to a cooling trend
through the afternoon as overall we cool from the 50s to low 40s by
this evening. Winds will turn to the northwest with this cold
frontal passage as well.

Finally, the combination of abundant low level moisture near the
frontal zone, warm air and high dewpoints over a cold ground and
cold lakes will produce areas of fog. Fog will be thickest downwind
of lakes Erie and Ontario, where there will be narrow areas of 1/4
mi or less visibility (much like lake effect bands of snow). These
areas will evolve from northeast of the lakes (Buffalo and
Watertown) around midday to east of the lakes this afternoon (Tug
Hill and western Southern Tier) as the cold front crosses the
region. Visibility should improve some behind the front as dew
points lower and are no longer higher than the lake temperatures.

The cold front will gradually push south of the area tonight, with
gradually colder air building into the region. This evening it will
not be cold enough aloft for a lake response with mid-level
temperatures having a long ways to fall until they are cold enough
for lake induced instability to develop. By 12Z Friday, consensus
850mb temperatures fall to -11C across Lake Ontario and -7C across
Eastern Lake Erie. This should result in some light upslope aided
snow showers off Lake Ontario in a WNW flow. Any accumulation
will be light, generally less than an inch. Lows tonight will be
in the 20s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday, light lake effect snow will fall to the southeast of the
lakes as a brief period of favorable conditions for lake effect snow
occur. Lake Induced Equilibrium levels will be rising to about 5k
feet and a brief period of moisture within a dendritic snow growth
zone will allow for around an additional inch of snow to fall SE of
Lake Ontario (possibly with a Georgian Bay connection) and flurries
SE of Lake Erie. Surface high pressure will bring drier air across
the lakes by Friday afternoon and lake effect snow will become
weaker as winds turn more northerly. There may still be a very light
band of snow falling south of Lake Ontario, across the Niagara
Frontier Friday evening before the drier air associated with a
1045mb surface high passing by just to our north diminishes lake
effect snow to just flurries.

This surface high pressure will reach New England Saturday, and flow
around the surface high will allow for some moisture to be
transported northward. This moisture following a lifting isentropic
surface will encounter the confluence of an upper level flow over
the Eastern Great lakes region, with a 130 knot 300 hPa jet
stretched over the Eastern Great Lakes region to central New
England. Additional lift from the right entrance region to this jet,
combined with the isentropic lift lower in the atmosphere may allow
for a little light synoptic snow to sneak northward across the state
line, and cross WNY. Highest chances for any snow will be towards
the state line which will lie south of the upper level jet axis.

Any light snow will taper off Saturday afternoon and evening with
the Saturday night period likely to be dry as yet another area of
high pressure nears the region.

Highs will be just below normal for Friday and Saturday, while
overnight lows Friday night drop into the teens across WNY, while
clearing across the north country may allow for some single digits,
or even below zero readings. Saturday night should mainly be in the
teens everywhere.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A 1032mb arctic-sourced High Pressure will shift across the eastern
Great Lakes Sunday then off the Gulf of Maine Sunday night. This
will keep seasonably cold and dry weather in place to close out the
weekend with temperatures topping out in the upper 20s to low 30s
before slipping back into the teens to low 20s Sunday night. The
high will keep a frontal zone suppressed to our south and promote at
least partial clearing to morning clouds.

On Monday, an upper low over the Desert Southwest will open up and
lift northeast across the Central Plains states generating a surface
low over northern Missouri. The 500mb level pattern will amplify
across the CONUS with a building ridge over the eastern states. Deep
southerly flow in the east aloft and at the surface wrapping around
the backside of the Arctic High off the Gulf of Maine will push our
temperatures above normal along with an increase in moisture as a
connection back to the Gulf of Mexico develops. Highs on Monday will
run into the upper 30s to about 40 with clouds thickening and
lowering along with a slight chance of some snow and rain showers
ahead of a warm front connected to the Missouri Low lifts across the
Ohio Valley toward western New York.

Monday night through Tuesday a warm front will lift northward across
the region. Initially there may be some wintry mixed precipitation
Monday night and into Tuesday, but as a milder airmass floods across
the region, precipitation will become all rain. Rain will become
likely as another frontal boundary, possibly with a surface wave
along it crosses the region late Tuesday or Tuesday night. Expect
surface temperatures to remain steady, and possibly even rise a few
degrees Tuesday evening and overnight, maintain the precipitation
type as plain rain. It will not be until a trailing cold front
associated with the surface low that temperatures will begin to
fall, with then chances for snow entering back across the region
Wednesday.

The southerly flow will promote above normal temperatures
topping out in the mid 40s to around 50F Tuesday and mid to upper
40s on Wednesday. These temps will support chances for rain showers
during the peak of the day while overnight lows dipping down to
around of just above freezing supporting some mixed rain and wet
snow showers.

There is a high degree of confidence that temperatures will remain
well above normal for the remainder of the week into the third
weekend of the month. The driving force for this scenario will be a
large upper level storm that will be closed off over Alaska. This
will force Pacific based air across much of Canada...effectively
blocking the southern intrusion of any arctic air to the Lower 48.

This extended temperature forecast remains in lock step agreement
with both the 6 to 10 and 8 to 14 day temperature outlooks from the
Climate Prediction Center that depict a greater than 90% probability
for above normal temperatures over the Great Lakes region.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Widespread IFR conditions expected this afternoon and early evening
as moderate to heavy rain moves across the region combined with
areas of lake enhanced fog northeast and east of the lower Great
Lakes.

Conditions will gradually improve this evening as drier air
slowly builds in behind the boundary. Expect mainly MVFR conditions
in lake effect clouds tonight and into Friday morning. There will be
some light lake effect snow showers southeast of Lake Ontario, which
may back into ROC by Friday midday or afternoon. Some improvement to
VFR is otherwise generally expected by Friday afternoon.

Outlook...

Saturday...VFR/MVFR with scattered snow showers possible.
Sunday and Monday...Mainly VFR.
Tuesday...MVFR/IFR with rain likely.

&&

.MARINE...
Behind a cold frontal passage today, westerly to northwesterly winds
will increase across the lakes and area rivers tonight into Friday.
Small craft advisories have been posted from this evening into
Friday. High pressure will settle over the lakes Saturday promoting
lighter winds and decreased wave action.

&&

.HYDROLOGY...
There is still a potential for flooding across portions of the
forecast area. Early morning temperatures have risen into the 50s
in many areas, with dew points well into the 40s. This will last
well into the day, and should melt nearly all the existing snow
pack in the Genesee, Allegheny, and Buffalo Creeks basins. It will
not be quite as warm in the Black river basin, with a deeper snow
pack likely to melt and ripen, but not likely to be melted away
completely. Expect hydrological modeling to handle this aspect of
the forecast quite well, with existing snow pack SWE largely
known. The only issue here may be that snow may melt a bit faster
than modeled given the nearly ideal conditions for rapid snow
melt today.

The big forecast question is QPF. The frontal boundary will serve
as a focus, with mesoscale and convective features playing a role.
Most areas should get at least a half inch, but there will be
areas which exceed an inch.

The most vulnerable basin appears to be the Allegheny River, since
mesoscale guidance suggests this is most likely to receive
greater rainfall amounts. There is also more snow pack in place
here, with MMEFS ensembles showing the majority of guidance
bringing Olean and Salamanca into flood stage.

The Genesee and Buffalo Creeks basins are less certain, with a bit
less rain expected in these basins. Even so, rainfall amounts just
under an inch should push these to at least action stage. Also,
ice will break up with a potential for ice jamming on smaller
creeks. Warm temperatures in early January flushed ice off most of
the creeks, and the ice which re-formed is probably less than 4
inches thick. As a result, ice jams may not be as persistent any
may flush out at higher flows. This said, there is a potential for
flooding behind any ice jams which do develop. Also, rainfall may
be just ample to push some forecast points to minor flood stage.

In addition to the larger rivers and creeks, all of the small
streams in the area will run very high with the runoff from rain
and snowmelt, with some of them possibly rising out of their banks
in low lying and typically flood prone areas.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through Friday evening for NYZ010-012-085.
     Flood Watch through Saturday morning for NYZ013-019>021.
MARINE...Small Craft Advisory from 10 PM this evening to 10 AM EST
         Friday for LEZ020.
         Small Craft Advisory from 7 PM this evening to 10 AM EST
         Friday for LEZ040-041.
         Small Craft Advisory from 10 PM this evening to 10 AM
         EST Friday for LOZ030.
         Small Craft Advisory from 7 PM this evening to 1 AM EST
         Saturday for LOZ042>045.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL/CHURCH
SHORT TERM...THOMAS
LONG TERM...RSH/SMITH/THOMAS
AVIATION...CHURCH
MARINE...CHURCH
HYDROLOGY...WOOD/HITCHCOCK
Hazardous weather outlook, Jan 12, 3:38 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
338 AM EST THU JAN 12 2017

NYZ001>008-011-014-130845-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
GENESEE-ONTARIO-
338 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ013-019>021-130845-
LIVINGSTON-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
338 AM EST THU JAN 12 2017

...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-012-085-130845-
NORTHERN ERIE-WYOMING-SOUTHERN ERIE-
338 AM EST THU JAN 12 2017

...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130845-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
338 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jan 12, 10:48 AM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1048 AM EST Thu Jan 12 2017

NYZ010-012-019-020-085-121900-
Northern Erie-Wyoming-Chautauqua-Cattaraugus-Southern Erie-
Including the cities of...Buffalo...Warsaw...Jamestown...Olean...
Orchard Park...Springville
1048 AM EST Thu Jan 12 2017

...Locally dense fog possible...

Areas of dense fog will be possible this morning into the early
afternoon for portions of Western New York. Visibility may be
reduced to a quarter of a mile or less at times.

If driving use caution while on area roadways...some flooding and
ponding of water that may be occuring on area roadways may be
difficult to see with reduced visibility due to fog.

SW
Special weather statement, Jan 12, 11:20 AM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1120 AM EST Thu Jan 12 2017

NYZ007-121930-
Jefferson-
Including the city of...Watertown
1120 AM EST Thu Jan 12 2017

...Locally dense fog possible...

Areas of dense fog will be possible this morning into the afternoon
for portions of Jefferson County. Visibility may be reduced to a
quarter of a mile or less at times.

Use caution while driving and allow extra time to reach your
destination.

SW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Chautauqua

When
January 12, 2:30 PM EST to 3:45 PM EST
Where
Chautauqua County, Falconer to 0.72 mi ESE of Fluvanna
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
42.120, -79.200

Chadakoin River at Falconer crested at 4.17' at 3:00 PM EST on January 12. Flood stage is 4 feet.

Flood, Cattaraugus

When
January 12, 4:45 PM EST to 10:45 PM EST
Where
Cattaraugus County, Gowanda to 2.75 mi ENE of Dayton
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
42.470, -78.920

Cattaraugus Creek at Gowanda crested at 10.70' at 6:00 PM EST on January 12. Flood stage is 10 feet.

Flood, Cattaraugus

When
January 12, 5:45 PM EST to January 15, 9:45 AM EST
Where
Cattaraugus County, 0.3 mi NNE of Olean Giermek Arpt to 0.26 mi SSW of Olean
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
42.074, -78.397

Allegheny River at Olean crested at 12.17' at 10:15 AM EST on January 13. Flood Stage is 10 feet.

Flood, Allegany

When
January 12, 7:15 PM EST to 10:30 PM EST
Where
Allegany County, Wellsville to 2.65 mi S of Wellsville
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
42.120, -77.950

Genesee River at Wellsville crested at 11.11' at 9:15 PM EST on January 12. Flood stage is 11 feet.

Flood, Cattaraugus

When
January 12, 8:00 PM EST to January 21, 2:00 AM EST
Where
Cattaraugus County, 0.83 mi SSE of Kill Buck to 1.58 mi SE of Napoli
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
42.159, -78.664

Allegheny River at Salamanca crested at 13.83' at 1:00 AM EST on January 13. Flood stage is 12 feet.

Flood, Wyoming

When
January 13, 12:15 AM EST to 10:15 AM EST
Where
Wyoming County, Portageville to 1.66 mi E of Portage
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
42.570, -78.050

Genesee River at Portageville crested at 19.73' at 6:45 AM EST on January 13. Flood stage is 19 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677950, 677951, 677948, 677952, 677949, 677953.